Hospital  >  News & media  >  News

Combination of medications increases at-fault crash risk for elderly drivers

Nov 23, 2011

SHARE

Older drivers are at increased risk of having an at-fault motor vehicle crash (MVC) while combining antidepressants with another psychotropic medication, new research has found.

"Antidepressants alone did not increase MVC risk, unless prescribed with another psychotropic drug. Then we saw an increased risk," says Dr. Mark Rapoport, lead investigator of the study and psychiatrist at Sunnybrook.

The study, a collaboration between the Institute for Clinical Evaluative Sciences (ICES), Ontario Ministries of Health and Transportation and Sunnybrook, found the at-fault MVC risk was highest during the first four months that the antidepressant and another psychotropic medication, such as benzodiazepines or anticholinergics, were being taken.

Benzodiazepines are often used as a therapy for sleep or anxiety problems and are the most commonly prescribed psychoactive drug in North America, while some drugs used to treat gastrointestinal and respiratory disorders have potent anticholinergic properties.

"Clinicians, including physicians and pharmacists, should warn patients of the increased MVC risks they face in the first few months of taking an antidepressant, especially if the patient is elderly and is taking other medications," says Rapoport, who is also associate professor in the Department of Psychiatry at University of Toronto.

Dr. Donald Redelmeier, an ICES senior scientist and co-author on the study, agrees. "Elderly drivers often have additional chronic illnesses that increase MVC risk. Special attention is needed when complex patients are taking multiple medications, since impaired driving creates risks for the driver and other vulnerable road users," he says.

The authors of the study hope that future research focuses on whether it is the effects of the drug or the symptoms of depression that are causing the increased crash risks among the elderly population.

The study was funded by the Canadian Institutes of Health Research, Institute of Aging, and is appearing in the December issue of The American Journal of Geriatric Psychiatry.

PDF / View full media release »